Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS Hastings, NE

August 8, 2021Webster County, Nebraska

NWS Hastings, NE issued this special weather statement at Aug 8, 2021, 1:24 AM CDT for Webster County, Nebraska. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2021, 1:24 AM CDT (06:24 UTC)
Expired
Aug 8, 2021, 2:00 AM CDT
In force
36 min
Issued by
NWS Hastings, NE
Hail
0.88 in
Wind
40

County Webster County, NE

The radar

The Grand Island radar (KUEX), 18 km from the middle of the area, began a volume at 06:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2021-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 564 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2021-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
564 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
2907 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

007 
WWUS83 KGID 080624
SPSGID

Special Weather Statement
National Weather Service Hastings NE
124 AM CDT Sun Aug 8 2021
 
NEZ084-085-080700-
Franklin NE-Webster NE-
124 AM CDT Sun Aug 8 2021

...A strong thunderstorm will impact portions of east central
Franklin and Webster Counties through 200 AM CDT...

At 123 AM CDT, Doppler radar was tracking a strong thunderstorm near
Inavale, or 31 miles southwest of Hastings, moving northeast at 25
mph.

HAZARD...Winds up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Red Cloud around 130 AM CDT.

Other locations in the path of this storm include Cowles and Blue
Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4004 9877 4025 9881 4035 9847 4035 9843
      4010 9827 4010 9831
TIME...MOT...LOC 0623Z 245DEG 20KT 4017 9862 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

$$

Thies

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this special weather statement went out at Aug 8, 1:01 AM CDT, 23 minutes earlier.

Area forecast discussion, Aug 8, 1:01 AM CDT, 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
101 AM CDT Sun Aug 8 2021

.UPDATE...
Issued at 1250 AM CDT Sun Aug 8 2021

Appears the potential for organized severe tstms has ended.
However, convection continues to regenerate on the SW flank of
departing MCV...in an area where enhanced low to mid level SW flow
is advecting parcels up and over an outflow bndry and allowing
the parcels to reach their LFC. Effective shear and MUCAPE
magnitudes are marginally supportive for hail, generally nickel
size or smaller. Activity is also probably being supported by lift
associated with vort max within base of broad trough, seen on WV
imagery over SW portions of CWA. Think this flare-up will be
relatively short-lived, as both the MCV and trailing vort max move
E, resulting in increasing subsidence. PWAT values remain high, so
could see some locally heavy rn with strongest cells, too.
Fortunately the current convection is occuring in areas that saw
less than 1" from earlier storms.

Haven't added to the grids attm, but could envision some shallow
ground fog developing behind departing cld cover, owing to recent
rainfall and lgt and vrbl winds. Will monitor trends, but don't
think this will be a big deal.

&&

.DISCUSSION...(This evening through Saturday)
Issued at 234 PM CDT Sat Aug 7 2021

The main focus in this forecast package is the threat for severe
convection this evening.

Currently, satellite and radar showers and non severe thunderstorms
continuing to percolate in areas near of just north of Interstate
80. Meanwhile areas to the south and west are mostly cloud-free
at this point, which should provide ample heating to promote
convective development late this afternoon and evening. MLCAPE
values are expected to be on the order of 2500-3500J/kg by 6pm.
Shear is not off the charts by any means, but 30-35kts will be
sufficient for organized severe updrafts.

Initially, we are still anticipating two areas for convective
development. Firstly, high-res CAMs suggest development along the
weak cold front setting along our western periphery...roughly from
McCook up to Broken Bow. This activity will likely be very slow to
move off of the front due to shear vectors remaining largely
parallel to the front. Secondly, many models, including the last
several runs of the HRRR, show convection developing near or just
south of the KS/NE state line then rapidly expanding into one or
more line segments across the southeastern half of the area. With
this area being mostly cloud-free currently, this certainly seems
like a reasonable solution.

Severe convection will likely push east of the area by around
midnight, with only a few lingering showers and storms into early
Sunday morning. The rest of the day on Sunday should be dry and high
temperatures should push back into the 90s as we see rising heights
aloft. The warm pattern then continues on Monday, with the NAM and
EC even showing some areas approaching 100 degrees. Heat index
values are currently forecast to be sub-advisory (105 degrees) for
most areas, but it will be close in our south and east.

Additional chances for thunderstorms arrive Monday evening as an
upper low moves over the northern Plains and a surface cold front is
pushed into the area. Chances for thunderstorms linger on Tuesday as
well before the front departs. Temperatures are expected to remain
above normal (though not excessively so) through the rest of the
week. Daily highs are forecast to be in the upper 80s to 90s. The
rest of the week is also expected to remain largely dry, although we
will have to monitor another frontal passage in the Thursday-
Friday timeframe.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Monday)
Issued at 1255 AM CDT Sun Aug 8 2021

Significant weather: Perhaps some MVFR VSBYs due to shallow ground
fog this morning.

First 6 hours: Convection has been stubborn to end completely
early this morning, so could see another couple hrs of activity.
Eventually, these chcs should shift E along with the thick cld
cover. Can't rule out some minor ground fog as skies clr and winds
remain lgt and vrbl...but don't think it'll be any worse than
MVFR, with better chcs at EAR than GRI due to quicker clearing.
Confidence: Medium.

Rest of the period: if any ground fog develops around dawn, it
should burn off by mid morning given strong Aug sun. This will
leave clr skies and lgt/vrbl winds for the aftn. Confidence: High.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

UPDATE...Thies
DISCUSSION...Mangels
AVIATION...Thies
Hazardous weather outlook, Aug 7, 1:50 PM CDT, 11 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
150 PM CDT Sat Aug 7 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
081200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
150 PM CDT Sat Aug 7 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are expected to redevelop late this
afternoon and early evening, and some of these storms may be
severe with hail to the size of ping pong balls and damaging wind
gusts up to 70 MPH. The main timeframe for severe weather is 6PM
to 11PM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Monday is expected to be the hottest day of the coming week, and
heat index values are expected to peak in the 100 to 105 degree
range in most spots.

There are additional chances for thunderstorms Monday evening
through Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening, mainly between 6PM
11PM.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Mangels

In the hours before

Local storm report, Aug 7, 9:21 PM CDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
921 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     HAIL             1 NE GRAND ISLAND       40.94N 98.35W
08/07/2021  E0.70 INCH       HALL               NE   NWS EMPLOYEE

            ALSO MINOR STREET FLOODING OCCURRING AROUND
            GRAND ISLAND.

&&

MH
Local storm report, Aug 7, 9:27 PM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
927 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     FLOOD            2 WNW GRAND ISLAND      40.94N 98.40W
08/07/2021                   HALL               NE   TRAINED SPOTTER

            MINOR FLOODING ON CITY STREETS AND
            UNDERPASSES.

&&

MH
Special weather statement, Aug 7, 10:03 PM CDT, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Hastings NE
1003 PM CDT Sat Aug 7 2021

NEZ049-064-080330-
York NE-Polk NE-
1003 PM CDT Sat Aug 7 2021

...Strong thunderstorms will impact portions of northeastern York and
southeastern Polk Counties through 1030 PM CDT...

At 1003 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Shelby to Waco. Movement was northeast at
35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

These storms will remain over mainly rural areas of northeastern York
and southeastern Polk Counties, including the following locations...
Thayer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
east central Nebraska.

&&

LAT...LON 4088 9751 4131 9745 4135 9737 4091 9737
TIME...MOT...LOC 0303Z 239DEG 31KT 4127 9740 4092 9746

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Heinlein
Local storm report, Aug 7, 10:23 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1023 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     FLASH FLOOD      3 W OSCEOLA             41.18N 97.60W
08/07/2021                   POLK               NE   LAW ENFORCEMENT

            FLOODED SECTIONS OF THE HIGHWAY NEAR HIGHWAY
            81 AND 92 JUNCTION.

&&

JJW
Local storm report, Aug 7, 10:27 PM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
1027 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             SMITH CENTER            39.78N 98.78W
08/07/2021  E0.50 INCH       SMITH              KS   CO-OP OBSERVER

0625 PM     HAIL             2 S SMITH CENTER        39.76N 98.79W
08/07/2021  E1.00 INCH       SMITH              KS   PUBLIC

            FROM TWITTER.

0639 PM     HAIL             1 N OSCEOLA             41.19N 97.55W
08/07/2021  M1.00 INCH       POLK               NE   CO-OP OBSERVER

0640 PM     HAIL             2 W OSCEOLA             41.18N 97.59W
08/07/2021  E1.00 INCH       POLK               NE   TRAINED SPOTTER

0706 PM     TSTM WND GST     2 SSW HARLAN            39.58N 98.78W
08/07/2021  M52 MPH          SMITH              KS   MESONET

            DAVIS WEATHERLINK STATION.

0719 PM     HAIL             5 E COWLES              40.17N 98.35W
08/07/2021  E0.70 INCH       WEBSTER            NE   BROADCAST MEDIA

0736 PM     TSTM WND GST     2 E LAWRENCE            40.29N 98.22W
08/07/2021  M68 MPH          NUCKOLLS           NE   MESONET

            DAVIS WEATHERLINK STATION.

0755 PM     HAIL             3 WSW FAIRFIELD         40.41N 98.15W
08/07/2021  E1.50 INCH       CLAY               NE   TRAINED SPOTTER

0755 PM     TSTM WND GST     3 WNW JEWELL            39.68N 98.21W
08/07/2021  M54 MPH          JEWELL             KS   PUBLIC

            KS MESONET.

0756 PM     HAIL             FAIRFIELD               40.43N 98.11W
08/07/2021  E1.00 INCH       CLAY               NE   TRAINED SPOTTER

            EM RELAYED REPORT OF HAIL BY TRAINED SPOTTER
            IN FAIRFIELD.

0808 PM     TSTM WND GST     JEWELL                  39.68N 98.15W
08/07/2021  M66 MPH          JEWELL             KS   MESONET

0809 PM     HAIL             1 NW HASTINGS           40.60N 98.40W
08/07/2021  M0.88 INCH       ADAMS              NE   TRAINED SPOTTER

0815 PM     TSTM WND GST     SMITH CENTER AIRPORT    39.76N 98.79W
08/07/2021  M55 MPH          SMITH              KS   AWOS

0820 PM     HAIL             GILTNER                 40.77N 98.16W
08/07/2021  M1.00 INCH       HAMILTON           NE   EMERGENCY MNGR

0820 PM     HAIL             1 SW HASTINGS           40.58N 98.40W
08/07/2021  E0.88 INCH       ADAMS              NE   PUBLIC

0822 PM     HAIL             1 E GILTNER             40.77N 98.13W
08/07/2021  M1.75 INCH       HAMILTON           NE   PUBLIC

0833 PM     HAIL             5 SW AURORA             40.81N 98.07W
08/07/2021  M1.25 INCH       HAMILTON           NE   EMERGENCY MNGR

0842 PM     HAIL             1 N GRAND ISLAND        40.94N 98.37W
08/07/2021  E0.75 INCH       HALL               NE   LAW ENFORCEMENT

0844 PM     HAIL             2 W GRAND ISLAND        40.92N 98.40W
08/07/2021  U0.75 INCH       HALL               NE   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

0848 PM     TSTM WND GST     3 NNW CHESTER           40.05N 97.63W
08/07/2021  E51 MPH          THAYER             NE   MESONET

0917 PM     HAIL             1 NE GRAND ISLAND       40.94N 98.35W
08/07/2021  E0.70 INCH       HALL               NE   NWS EMPLOYEE

            ALSO MINOR STREET FLOODING OCCURRING AROUND
            GRAND ISLAND.

0920 PM     FLOOD            2 WNW GRAND ISLAND      40.94N 98.40W
08/07/2021                   HALL               NE   TRAINED SPOTTER

            MINOR FLOODING ON CITY STREETS AND
            UNDERPASSES.

0955 PM     FLASH FLOOD      3 W OSCEOLA             41.18N 97.60W
08/07/2021                   POLK               NE   LAW ENFORCEMENT

            FLOODED SECTIONS OF THE HIGHWAY NEAR HIGHWAY
            81 AND 92 JUNCTION.

&&
Special weather statement, Aug 8, 1:24 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Hastings NE
124 AM CDT Sun Aug 8 2021

NEZ084-085-080700-
Franklin NE-Webster NE-
124 AM CDT Sun Aug 8 2021

...A strong thunderstorm will impact portions of east central
Franklin and Webster Counties through 200 AM CDT...

At 123 AM CDT, Doppler radar was tracking a strong thunderstorm near
Inavale, or 31 miles southwest of Hastings, moving northeast at 25
mph.

HAZARD...Winds up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Red Cloud around 130 AM CDT.

Other locations in the path of this storm include Cowles and Blue
Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4004 9877 4025 9881 4035 9847 4035 9843
      4010 9827 4010 9831
TIME...MOT...LOC 0623Z 245DEG 20KT 4017 9862

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Thies

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:25 PM CDTSpecial Weather StatementGIDPolk35 min
Aug 7, 7:28 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Nuckolls, Webster32 min
Aug 7, 7:37 PM CDTSpecial Weather StatementGIDWebster23 min
Aug 7, 7:46 PM CDTSevere Thunderstorm WarningGIDPolk29 min
Aug 7, 7:54 PM CDTSevere Thunderstorm WarningGIDClay, Fillmore, Hamilton, York51 min
Aug 7, 7:59 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Hall, Hamilton, Kearney, Merrick31 min
Aug 7, 8:10 PM CDTSevere Thunderstorm WarningGIDHall, Hamilton, Merrick, Nance, Polk, York50 min
Aug 7, 8:20 PM CDTSpecial Weather StatementGIDFranklin25 min
Aug 7, 8:23 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan, Webster52 min
Aug 7, 8:24 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Hall, Hamilton29 min
Aug 7, 8:46 PM CDTSevere Thunderstorm WarningGIDAdams, Buffalo, Hall, Kearney44 min
Aug 7, 8:57 PM CDTSevere Thunderstorm WarningGIDHamilton, Merrick, Polk, York33 min
Aug 7, 9:03 PM CDTSevere Thunderstorm WarningGIDThayer42 min
Aug 7, 9:27 PM CDTSevere Thunderstorm WarningGIDHall, Hamilton, Howard, Merrick33 min
Aug 7, 9:30 PM CDTAreal Flood AdvisoryGIDHall, Hamilton, Merrick, Polk, York9 hr
Aug 7, 9:30 PM CDTSevere Thunderstorm WarningGIDMerrick, Nance, Polk30 min
Aug 7, 9:44 PM CDTFlash Flood WarningGIDPolk6 hr
Aug 7, 9:55 PM CDTSevere Thunderstorm WarningGIDHall, Howard, Merrick17 min
Aug 7, 10:03 PM CDTSpecial Weather StatementGIDPolk27 min
Aug 8, 1:32 AM CDTSevere Thunderstorm WarningGIDWebster28 min
Aug 8, 2:05 AM CDTSpecial Weather StatementGIDAdams, Webster25 min
Aug 8, 2:37 AM CDTSpecial Weather StatementGIDHall23 min
Aug 8, 3:04 AM CDTSpecial Weather StatementGIDHall26 min
Aug 8, 3:36 AM CDTAreal Flood WarningGIDPolk7 hr
Aug 8, 2:09 PM CDTHeat AdvisoryGIDAdams, Buffalo, Clay, Fillmore, Franklin, Hall and 10 more55 hr
Aug 7, 7:14 PM CDTSevere Thunderstorm WarningGIDJewell, Mitchell, Osborne, Smith46 min
Aug 7, 7:48 PM CDTSpecial Weather StatementGIDJewell27 min
Aug 7, 7:51 PM CDTSevere Thunderstorm WarningGIDOsborne, Phillips, Smith39 min
Aug 7, 8:03 PM CDTSevere Thunderstorm WarningGIDJewell42 min

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.